Vermont, 2018

Flash Flood and Damaging Wind in Vermont, July 27, 2018

July 27, 2018 · NWS BTV · 2 events in 1 county or zone

A cold front moved across New York into Vermont during the afternoon hours of July 27th. Scattered thunderstorms in moderated instability caused isolated wind damage in the form of downed trees and localized flash flooding in Springfield.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$415,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A cold front moved across New York into Vermont during the afternoon hours of July 27th. Scattered thunderstorms in moderated instability caused isolated wind damage in the form of downed trees and localized flash flooding in Springfield.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 27, 12:52 PM EST, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 27, 12:52 PM EST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
152 PM EDT Fri Jul 27 2018

.SYNOPSIS...
Deep low pressure over south-central Ontario this morning will
drag a slow moving surface front through northern New England
today and Saturday. Numerous showers and thunderstorms are
expected this afternoon and evening, some of which may be on the
strong side, then again on Saturday, though coverage and
severity will be less than today. Drier conditions are expected
for Sunday as surface high pressure builds into the region.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 133 PM EDT Friday...Update for watch 313...Current
forecast remains on track. Main severe threat remains for the
southeastern counties of Vermont including Rutland, Windsor and
Orange counties. Main concerns are for damaging wind gusts but
large hail cannot be ruled out. The watch will continue until 10
PM.

Prior discussion...
Little overall change in the forecast for today from what we've
been highlighting as a deep vertically stacked low pressure
system over south-central Ontario will push a pre- frontal
trough across the forecast area this morning, then a stronger
surface boundary/front this evening through Saturday. Already
we've seen showers and thunderstorms develop along the surface
trough early this morning over northern New York, and this
activity should continue to move southwest to northeast from the
Adirondacks through the northern Champlain Valley this morning.
An abundance of mid-level debris cloud from morning convection
will keep instability at bay for much of northern New York for
the remainder of the day, while for points eastward we should
see some decent destabilization to support additional convection
to fire this afternoon and evening. The greatest instability
still appears to be focused across southern Vermont through the
New York capitol district and into the Berkshires where SPC
continues a slight risk. Northward we're in a marginal risk
which is reasonable based on more limited instability and weaker
shear profiles. All in all, expecting the afternoon/early
evening to be active on the radar, but feel severe potential
will be isolated across the BTV CWA.

For tonight, convective activity wanes with the loss of
insolation heating and subsequent instability, with precip
chances lowering to 10-20% after midnight. Upper trough axis
will still be way to the west come Saturday morning with the
closed mid/upper low right along the Ontario Quebec border. The
aforementioned surface front will lie to just to our east with a
weak wave of low pressure progged to shift northeastward along
the boundary during the afternoon hours. This will help to
develop some widely scattered showers and perhaps a few isolated
thunderstorms, but I wouldn't cancel any outdoor plans as it
appears rain will be very hit or miss. Temps will be seasonal,
rising into the upper 70s to low 80s.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY/...
As of 330 AM EDT Friday...Shortwave trough moving through the
base of the main upper trough over eastern Canada will exit to
our east during the first half of Saturday night. As a
result...isolated to scattered showers and possibly thunderstorm
will come to an end across the area. Lows will generally be in
the mid 50s to lower 60s. Sunday we are in west to southwest
flow aloft but with little in the way of forcing and instability
Sunday is looking dry with highs in the 70s to around 80.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 330 AM EDT Friday...Trends in the data continue to
support the idea of a dry weather period from Sunday night
through Tuesday morning as flow aloft remains out of the west-
southwest. Once again not much in the way of forcing or
instability to enhance the convective potential. Lows Sunday
night and Monday night will generally be in the mid 50s to lower
60s with highs on Monday in the upper 70s to lower 80s. The
pattern changes late Tuesday to a more south to southwest flow
aloft and will persist right through Thursday. This will allow
deeper moisture to advect into the region and thus precipitation
chances will be increasing. Looks like late Tuesday night
through Wednesday night will be the window where precipitation
chances will be highest with just a chance of showers and a
slight chance of thunderstorms on Thursday. At this point the
late Tuesday night into Wednesday time period will be our best
chance for widespread precipitation that can help put a dent in
our ongoing drought. Highs Tuesday through Thursday will
generally be in the upper 70s to middle 80s and lows generally
in the 60s.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Through 18Z Friday...Mainly VFR through 03Z though with
scattered showers and brief heavier thunderstorms across VT
terminals and occasional IFR/MVFR possible in stronger cells.
Brief strong gusty winds, large hail and severe turbulence will
also be possible beneath stronger storms. Heaviest storms should
be most focused across southeastern VT through 21Z with NY
terminals remaining largely dry. Winds mainly
south/southwesterly from 5-10 kts and occasional gusts to 15
kts, though variable and considerably stronger invof
thunderstorms.

Later tonight VFR returns, though with areas of IFR/LIFR in
patchy fog, most prevalent at favored terminals of KMPV and KSLK
in the 06-12Z time frame. Winds light. After 12Z Saturday, VFR
prevails as winds trend light south/southwesterly from 4-8kts.

Outlook...

Saturday Night: VFR. NO SIG WX.
Sunday: VFR. NO SIG WX.
Sunday Night: VFR. NO SIG WX.
Monday: VFR. NO SIG WX.
Monday Night: VFR. NO SIG WX.
Tuesday: VFR. Slight chance SHRA, Slight chance TSRA.
Tuesday Night: VFR. Chance SHRA.
Wednesday: Mainly VFR, with areas MVFR possible. Likely SHRA,
Slight chance TSRA.

&&

.EQUIPMENT...
As of 155 PM EDT Friday...Repairs are complete at KCXX radar
with new parts being installed late this morning. The procedure
has appeared to correct the prior issues of erroneous dual
polarization precipitation estimates.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Lahiff
NEAR TERM...Clay/JMG/Lahiff
SHORT TERM...Evenson
LONG TERM...Evenson
AVIATION...JMG
EQUIPMENT...Team BTV
Hazardous weather outlook, Jul 27, 2:20 AM EST, 12 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
320 AM EDT Fri Jul 27 2018

NYZ026>031-034-035-087-VTZ001>012-016>019-280730-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
320 AM EDT Fri Jul 27 2018

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms are expected to develop across
much of the region this afternoon, with the main focus being from the
Champlain Valley southeastward. Some storms may become strong to
locally severe with gusty winds, small hail and torrential rainfall
possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 27, 1:15 PM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Burlington VT
215 PM EDT FRI JUL 27 2018

VTZ011-012-019-271915-
Western Rutland-Eastern Rutland-Windsor-
215 PM EDT FRI JUL 27 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN RUTLAND AND
SOUTHWESTERN WINDSOR COUNTIES...

At 215 PM EDT, a strong thunderstorm was located over Manchester
Center, moving northeast at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Chester, Pawlet, Mount Holly, Ludlow, Cavendish, Andover, Mount
Tabor, Weston, Tinmouth, Ludlow Village, Middletown Springs,
Wallingford, Mt. Holly, Mt. Tabor, Danby, Rutland - Southern Vermont
Airport, Clarendon, Wells, Shrewsbury and Ira.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southern Vermont.

LAT...LON 4325 7282 4330 7282 4330 7297 4329 7298
      4329 7299 4330 7298 4331 7326 4345 7325
      4357 7303 4344 7253 4323 7272
TIME...MOT...LOC 1815Z 204DEG 16KT 4320 7307

Deal
Special weather statement, Jul 27, 1:18 PM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Burlington VT
218 PM EDT FRI JUL 27 2018

VTZ012-271845-
Windsor-
218 PM EDT FRI JUL 27 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL WINDSOR COUNTY...

At 218 PM EDT, a strong thunderstorm was located over Charlestown,
moving northeast at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Chester, Springfield and West Springfield.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southern Vermont.

LAT...LON 4323 7266 4336 7239 4333 7241 4331 7240
      4327 7241 4325 7244 4323 7243 4324 7255
      4323 7263
TIME...MOT...LOC 1818Z 214DEG 13KT 4323 7246

Deal
Special weather statement, Jul 27, 1:31 PM EST, 54 minutes before
Special Weather Statement
National Weather Service Burlington VT
231 PM EDT FRI JUL 27 2018

VTZ010-271900-
Orange-
231 PM EDT FRI JUL 27 2018

...A STRONG THUNDERSTORM WILL AFFECT EASTERN ORANGE COUNTY...

At 230 PM EDT, a strong thunderstorm was located over Vershire,
moving northeast at 20 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
West Fairlee, Bradford, Vershire, Corinth Corners, Topsham Four
Corners, Thetford Center, Corinth, Topsham, Thetford, Fairlee,
Newbury, Strafford, Newbury Village, Chelsea, Tunbridge, West Fairlee
Center, West Corinth, Ely, South Newbury and South Vershire.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central Vermont.

LAT...LON 4406 7207 4402 7208 4402 7209 4399 7212
      4397 7211 4396 7210 4395 7212 4392 7212
      4389 7217 4387 7217 4385 7219 4381 7228
      4394 7244 4417 7223 4406 7205
TIME...MOT...LOC 1830Z 228DEG 17KT 4393 7229

Deal
Special weather statement, Jul 27, 1:47 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Burlington VT
247 PM EDT FRI JUL 27 2018

VTZ010-271915-
Orange-
247 PM EDT FRI JUL 27 2018

...A STRONG THUNDERSTORM WILL AFFECT EASTERN ORANGE COUNTY...

At 247 PM EDT, a strong thunderstorm was located over Quechee, moving
northeast at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
West Fairlee, Bradford, Vershire, Topsham Four Corners, Wells River
Village, Thetford Center, Corinth, Newbury, Newbury Village,
Thetford, Fairlee, Strafford, Topsham, Chelsea, West Fairlee Center,
Newbury Center, Boltonville, South Newbury, South Vershire and
Bradford Center.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central Vermont.

LAT...LON 4407 7205 4402 7208 4401 7211 4397 7211
      4396 7210 4395 7212 4392 7212 4389 7217
      4385 7219 4382 7225 4396 7241 4418 7212
      4415 7204 4413 7203 4411 7206 4410 7205
      4410 7203 4409 7205 4408 7203
TIME...MOT...LOC 1847Z 244DEG 21KT 4365 7241

Deal
Special weather statement, Jul 27, 2:04 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Burlington VT
304 PM EDT FRI JUL 27 2018

NYZ034-035-VTZ009-271930-
Western Essex-Eastern Essex-Western Addison-
304 PM EDT FRI JUL 27 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ESSEX AND
NORTHWESTERN ADDISON COUNTIES...

At 304 PM EDT, a strong thunderstorm was located over Crown Point
Center, moving northeast at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Vergennes, Middlebury, Moriah, Crown Point, Weybridge, Waltham, New
Haven, Panton, Port Henry, Addison, D A R State Park, Crown Point
Center, Bridport, Ferrisburgh, Cornwall, Shoreham, Owls Head Bay, Mud
Island, Plumies Point and Gilligans Bay.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4394 7364 4422 7331 4410 7310 4406 7309
      4406 7307 4382 7345
TIME...MOT...LOC 1904Z 222DEG 26KT 4394 7349

Deal
Special weather statement, Jul 27, 2:09 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Burlington VT
309 PM EDT FRI JUL 27 2018

VTZ012-272015-
Windsor-
309 PM EDT FRI JUL 27 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL WINDSOR COUNTY...

At 309 PM EDT, a strong thunderstorm was located over Springfield,
moving northeast at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Chester, Windsor, Cavendish, Andover, Weston, Perkinsville Village,
Baltimore, Springfield, Weathersfield, West Windsor, Ludlow,
Perkinsville, Brownsville, North Chester, Ascutney State Park, North
Springfield Lake Recreation Area, Proctorsville, Whitesville,
Cavendish Center and Weathersfield Bow.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southern Vermont.

LAT...LON 4326 7282 4330 7282 4330 7284 4353 7239
      4351 7240 4350 7238 4348 7238 4338 7242
      4336 7241 4336 7239 4333 7241 4331 7240
      4327 7241 4325 7244 4323 7243 4324 7255
      4322 7269
TIME...MOT...LOC 1909Z 236DEG 16KT 4327 7250

Deal

The radar

The Burlington radar (KCXX), 146 km away, was scanning. The volume nearest the first event began at 19:25 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Windsor

When
July 27, 2:25 PM EST to 2:28 PM EST
Where
Windsor County, 0.69 mi S of Springfield
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
43.290, -72.480

Several large trees downed by wet microburst across Springfield.

Flash Flood, Windsor

When
July 27, 2:40 PM EST to 3:41 PM EST
Where
Windsor County, 0.78 mi S of Springfield to 0.57 mi SSE of Springfield
Cause
Heavy Rain
Property damage
$400,000
Reported by
Public
Coordinates
43.289, -72.482

Heavy rainfall caused a culvert to backup at the intersection of Mineral and Grove Street. Additional heavy rainfall caused flash flooding on Union Street and Clinton Street. The flash flooding caused 78 residents of the Louis Whitcomb Building to be evacuated due to an electrical basement being flooded with water.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2018Every state in 2018This day in weather historyWarnings in Vermont, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 765077, 763024.